The FDA recently released a press announcement to communicate the dangers of using loperamide in ways other than instructed. Loperamide is drug intended to be used to control diarrhea. The most common brand name is Imodium, but there are several generic options available. It is available without a prescription and widely accessible.
The majority of issues related to the use of loperamide have been the result of individuals using the drug to attempt to alleviate opioid withdrawal symptoms. To a lesser extent, individuals have also been using the drug to create a sense of euphoria.
Both of these are becoming more common as opioids become increasingly difficult to obtain. Two recent studies also indicate that the lack of social stigma associated with purchasing the drug, and the ease with which it can be obtained, makes it an attractive option. While it is possible to get high from the opioid agent found in loperamide, the amount needed is excessive. A person wishing to experience a high similar to that achieved with other opioids would need to take between 50 and 300 doses of loperamide in a single day.
There are many potential side effects associated with loperamide, including dizziness, constipation, tiredness, drowsiness, nausea, vomiting, abdominal pain, fainting, irregular heart rhythm, and rapid heartbeat. Allergic reactions may include a rash, swollen tongue, or difficulty breathing. As people begin to use more than the recommended dosage, the likelihood of side effects occurring increases.
Because the required amount of loperamide is so high for individuals who are misusing it, the rate of overdose has increased significantly. It can cause serious health problems, including ventricular arrhythmias, cardiac arrest, syncope, and QT interval prolongation. While these can happen when the drug is used by itself, it becomes more common when it is used in conjunction with other drugs in an attempt to amplify the euphoric effects.
Special blood tests are required to determine if loperamide abuse is the cause of a cardiac event. In some instances, disuse will help, however, there are some conditions which will require additional medical intervention.
Many people believe that because Imodium, and products like it, are available without a prescription they are inherently safe. This is a false assumption and one that needs to be addressed with consumers, especially those who are purchasing the product in large quantities. Consumer education, especially between pharmacists and patients, is an important step in addressing the overdose trend and one that must become more prolific.